Membership information 0800 225 5677
Medicolegal advice 0800 225 5677

Failure to review nitrofurantoin: hepatitis and rash

19 July 2018
By Dr Anna Fox, GP

Mrs A was a 70-year-old retired teacher. She had struggled with recurrent urinary tract infections for many years so her GP, Dr G, decided to start her on prophylactic antibiotics. He prescribed nitrofurantoin 50mg once daily, which worked well for her.

Mrs A had her liver function tests checked approximately 14 months after starting the nitrofurantoin and they were normal. Subsequent testing ten months later revealed a slightly raised ALT of 54. Dr G considered the results and decided that no further action was required. He knew that Mrs A was overweight and thought the slightly raised ALT was probably due to a fatty liver.

Five months later, now three years after the initiation of nitrofurantoin, Mrs A went to see her GP with a rash on her legs. It was unlike any rash she had had before and looked like lots of small bruises. Dr G was not sure what was causing the rash so he arranged some blood tests and referred her to hospital.

Liver function tests revealed a significantly raised ALT of 161. The rash was diagnosed as possible leucocytoclastic vasculitis. It was suggested that the rash and the raised liver enzymes were caused by the nitrofurantoin. The drug was stopped, Mrs A’s rash resolved and her ALT returned to normal.

Mrs A made a complaint to the HDC about Dr G, alleging a failure to perform medication reviews, a failure to arrange repeat testing when the ALT was noted to be mildly abnormal, and a failure to stop nitrofurantoin at an earlier stage.

Expert opinion

Medical Protection sought expert opinion from a GP and a rheumatologist. The expert GP was critical of Dr G for failing to repeat the liver function tests following the initial, slightly abnormal result. It was felt that Dr G should have considered other possible causes for the raised ALT, including nitrofurantoin, and not simply assumed it was due to a fatty liver. Had this been done, it is likely that nitrofurantoin would have been stopped approximately one year earlier than it actually was. 

The rheumatologist’s opinion was that Mrs A’s raised liver enzymes and rash would be consistent with the use of nitrofurantoin, and on the balance of probability would not have occurred had the drug been stopped an earlier stage.

Based on the critical expert opinion, the case was deemed indefensible and was settled for a low sum.

Learning points
  • In a New Zealand setting, if this had been a complaint to the HDC, it is likely that the GP would be criticised for the failure to follow up on the raised ALT, and if there had been no monitoring of respiratory function this might also have been criticised. There would also be the question of fully informed consent with treatment beyond six months.
  • Hepatotoxicity is a potentially serious side effect of a number of drugs including nitrofurantoin. Clinicians should weigh up the risks and benefits of nitrofurantoin before initiating treatment, especially with long-term use in high risk patients.1
  • Annual medication reviews provide an opportunity to assess the need for any monitoring and to determine what, if any, action needs to be taken regarding a specific drug. It is important to have robust systems in place to ensure that annual medication reviews are performed, particularly in patients on long term medication.
  • New Zealand guidance on long-term nitrofurantoin is that “its use is associated with the development of interstitial lung disease and pulmonary fibrosis, particularly in elderly people and with longer courses2
References
  1. http://www.medsafe.govt.nz/profs/Datasheet/n/nifurantab.pdf
  2. https://bpac.org.nz/BT/2015/July/guide.aspx
Telerik.OpenAccess.TrackedList`1[System.Guid]